Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 11, 2017, 6:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 6:21 PM MST (01:21 UTC)
- Expired
- Jul 11, 2017, 7:00 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WWUS85 KPSR 120121
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST TUE JUL 11 2017
AZZ537-541-542-544>549-555-120200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
621 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...
At 620 PM MST, Doppler radar was tracking strong thunderstorm
produced gust front along a line extending from near Rio Verde to
near Rock Springs. Movement was south at 20 mph.
Winds in excess of 40 mph will be possible with this front as it
passes through.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Apache Junction, Fountain Hills, Paradise
Valley, New River, Cave Creek, Carefree, Deer Valley Airport, Granite
Reef Dam, Lake Pleasant, Falcon Field Airport, McDowell Mountain
Park, Usery Mountain Park, Goldfield Ranch, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace and Salt River Tubing
Recreation Area.
LAT...LON 3368 11156 3336 11155 3376 11230 3390 11227
3391 11224 3395 11224 3397 11219 3405 11215
3405 11213
TIME...MOT...LOC 0120Z 000DEG 16KT 3367 11164 3401 11216
$$
CKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:16 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 11, 2:16 PM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 216 PM MST Tue Jul 11 2017 .SYNOPSIS... Near normal temperatures are expected through the week as high pressure remains positioned over the Great Basin. Thunderstorms will be possible over the higher terrain and parts of the lower deserts of south-central and southwest Arizona each day. Areas of blowing dust and strong winds will likely accompany any thunderstorms that develop. && .DISCUSSION... An extensive area of high and midlevel clouds are over the eastern half of our CWA this afternoon which has limited surface warming so far today. As of noon, temperatures are anywhere from 4-8 degrees cooler than they were at this time yesterday although areas further west, like Blythe and El Centro, are nearly similar under mostly sunny skies. Despite the cloud cover, convection is already firing up on the rim this afternoon while further south near Tucson, convection has been slow to develop as temperatures are running excessively cooler (-15F) today from last nights rain. The 12Z sounding from this morning shows that PWs are up to 1.8 inches in Phoenix, up 0.2 inches from 24 hours ago while there was very little 0-6km shear (~10 kts). According to the SPC climatology page, developed by one of our very own local forecasters, PWs were near record climatology levels this morning which will favor heavy rains over strong downburst winds this afternoon. However, localized downburst gusts as we saw yesterday are certainly not out of the question. The latest HRRR simulation continues to shows an outflow boundary moving through the Phoenix area between 3-6Z tonight. This boundary, if it does form, will likely approach out of the northeast as most of today's convection is centered along the rim. The big question is whether or not this outflow will be strong enough to initiate convection again in the Phoenix area. Local research has shown that PWs above 1.5 inches do not necessarily translate to more severe thunderstorms warnings nor area lightning coverage in our CWA. With that said, forcing is likely more important when we get this saturated so a strong outflow boundary will be needed to generate activity in the valley tonight. Most CAMs do show some sort of boundary moving though Phoenix, although chances of initiating convection at a particular point remains between 10-20%. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Winds will remain out of the west with some gusts up to 15 to 20 kts through around 03Z. Thunderstorms will continue to develop across the higher terrain north, east, and southeast of Phoenix terminals this afternoon, with a likely chance that an outflow from the east to northeast could affect terminals later this afternoon into early this evening (around 03Z). This in term would change the wind flow to an easterly to northeasterly direction. There is also the possibility for new storm development along this outflow boundary. However, there's higher confidence on the outflow boundary than actual storms over the terminals, but the possibility is there and deserves mention in the discussion. The northeasterly wind shift from the outflow is reflected in the 18Z TAFS, but should be taken with caution due to lower confidence in the exact temporal and areal coverage. SCT-BKN mid-high cloud layers mainly aoa 10k feet to prevail through the taf period. Southeast California/Southwest Arizona including KIPL and KBLH: Rather dry airmass will keep cloud cover reduced to just FEW to SCT mid- and high- level cloud layers through the taf period. Winds to mainly follow typical diurnal trends at KIPL. Winds to remain mainly southerly at KBLH with a few afternoon gusts up to 20 kts. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: A gradual increase in available moisture levels to result in an increase in humidities and monsoon thunderstorm activity through the period. Thunderstorm coverage to rise from isolated-scattered on Thursday to scattered-numerous by Sunday/Monday. Locally heavy rains are possible by Sunday/Monday, especially over the higher terrain north and east of Phoenix. Temperatures to fall from slightly above normal levels on Thursday to near, or slightly below normal by Sunday/Monday. Minimum humidities to rise from the 15-30 percent range on Thursday into the 25-40 percent range by Sunday/Monday, with good-excellent overnight recoveries. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Hernandez FIRE WEATHER...Percha
In the hours before
Local storm report, Jul 11, 2:02 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM DOWNBURST 5 ESE APACHE JUNCTION 33.39N 111.46W
07/10/2017 PINAL AZ PUBLIC
DELAYED REPORT. NUMEROUS LARGE TREES DOWN
AND MINOR STRUCTURAL DAMAGE REPORTED BY
SPOTTERS AND MEDIA IN THE SUPERSTITION
MOUNTAIN GOLF AND COUNTRY CLUB IN GOLD
CANYON. DAMAGE DUE TO THUNDERSTORM DOWNBURST
WINDS. RADAR ESTIMATED PEAK WINDS 65 MPH.
&&
PISpecial weather statement, Jul 11, 2:58 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST TUE JUL 11 2017
AZZ563-112245-
Southeast Gila County AZ-
258 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Sawmill, or 36 miles northeast of Globe, moving west at
25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sawmill and Hilltop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 11013 3349 11050 3350 11056 3381 11050
3371 11017 3365 11011
TIME...MOT...LOC 2157Z 098DEG 20KT 3362 11021
CKSpecial weather statement, Jul 11, 3:52 PM MST, 2 hours 29 minutes before
Special Weather Statement National Weather Service Phoenix AZ 352 PM MST TUE JUL 11 2017 AZZ560-563-112330- Southeast Gila County AZ-San Carlos AZ- 352 PM MST TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm near Hilltop, or 24 miles northeast of Globe, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sawmill and Hilltop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 11028 3346 11037 3349 11068 3381 11052 TIME...MOT...LOC 2251Z 112DEG 9KT 3357 11041 CK
Special weather statement, Jul 11, 4:33 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST TUE JUL 11 2017
AZZ560-562-563-120015-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
433 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...
At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Hilltop to 12 miles north
of Cutter. Movement was northwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
These storms will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11055 3343 11053 3346 11082 3368 11085
3368 11083 3366 11078 3379 11068 3385 11056
TIME...MOT...LOC 2332Z 113DEG 9KT 3382 11062 3352 11060
CKSpecial weather statement, Jul 11, 6:02 PM MST, 19 minutes before
Special Weather Statement National Weather Service Phoenix AZ 602 PM MST TUE JUL 11 2017 AZZ556-558-562-563-120145- Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 602 PM MST TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 645 PM MST... At 602 PM MST, Doppler radar was tracking a strong thunderstorm near Tonto National Monument, or 7 miles southeast of Roosevelt, moving southeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila...Maricopa and Pinal Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 11116 3370 11097 3353 11082 3343 11107 TIME...MOT...LOC 0102Z 331DEG 8KT 3360 11103 CK
Special weather statement, Jul 11, 6:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST TUE JUL 11 2017
AZZ537-541-542-544>549-555-120200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
621 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...
At 620 PM MST, Doppler radar was tracking strong thunderstorm
produced gust front along a line extending from near Rio Verde to
near Rock Springs. Movement was south at 20 mph.
Winds in excess of 40 mph will be possible with this front as it
passes through.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Apache Junction, Fountain Hills, Paradise
Valley, New River, Cave Creek, Carefree, Deer Valley Airport, Granite
Reef Dam, Lake Pleasant, Falcon Field Airport, McDowell Mountain
Park, Usery Mountain Park, Goldfield Ranch, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace and Salt River Tubing
Recreation Area.
LAT...LON 3368 11156 3336 11155 3376 11230 3390 11227
3391 11224 3395 11224 3397 11219 3405 11215
3405 11213
TIME...MOT...LOC 0120Z 000DEG 16KT 3367 11164 3401 11216
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 11, 6:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Jul 11, 6:58 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 32 min |
| Jul 11, 7:21 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Jul 11, 7:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 11, 8:04 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 116 min |
| Jul 12, 2:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 12, 3:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 12, 4:07 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 12, 4:21 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Jul 12, 4:43 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 32 min |
| Jul 12, 4:48 PM MST | Special Weather Statement | PSR | 42 min |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.